Wednesday, December 14, 2011

"Heartburn?"

I AGREE TO USE MD STAT FOR EDUCATIONAL PURPOSES ONLY, THAT NO DOCTOR PATIENT RELATIONSHIP IS FORMED BY MY PARTICIPATION IN THIS EXCHANGE, AND I UNDERSTAND THAT MY QUESTION AND ANSWER(S) WILL BE POSTED ON THE WEBSITE AND WILL BE VIEWABLE BY VISITORS TO THE SITE.: Yes, I agree.
The email to which we should send notification of your answer: xxxxxxxxxxxx

About once every 60 - 90 days I get heartburn. It is very painful.  I take Target Brand "Antacid tablets" (750mg Calc Carb). But they essentially do nothing. So I take more than the reccomended dosage 1.5 - 2 times the amount (the bottle says 2-4 pills as symptoms occur) I will take 6 - 8 initially.  But because it doesnt do anything I am always tempted to take more if the pain intensifiys.  I usually dont keep track.  I just groan in pain and grab the bottle as quickly as I can and take another tablet.


The bottle says no more than 10 tablets in 24 hrs.


So I have 2 questions.  What happens if you "overdose" on Calcium Carbonate.  (Do you get constipated, do you die, or something in between).  Also, I figure that dosages listed on bottles sold to the general public have to be very conservative, so for a healthy male in his early 40s you could probably double the amount to be entering the risk zone - I am I being a complete idiot? (I know you have to be very careful about what you say in this public forum, but please dont give me the legal answer that I should do just what the manufacturer reccomends, give me the medical one.  If you cant give me a straight answer please just recuse yourself and tell me you feel it would be imprudent to answer). One last thing, assuming I cant down awhole bottle, what else can I do? Some things I have done in the past are sip water to keep acid down, sip milk to keep acid down and neutralize it a bit, eat bread to absorb the acid, writhe around on the floor.

Gender: Male
How old are you?: 41
How long has this been going on?: More than a year
Check all symptoms you are currently experiencing:
Abdominal Pain
Describe associated symptoms not listed above: None
What have you done so far to remedy this condition? Please include tests and relevant studies here.
: Nothing
Please list any chronic medical problems and also list any prior surgery (lacerations don't count!): Lacerations (kidding - none really)
Check all that apply to you or your immediate family (parents, siblings, grandparents):
None of these
Please list any medication allergies that you have : : None
Please list any medications you are currently taking (and dosage if known) :: None
When was your last menstrual cycle?: I'm a man, baby!
Are you currently using or do you have a history of tobacco use?: No
Are you currently using or do you have a history of illegal drug use?: No
Please describe your alcohol consumption :: Never


So that we can serve you best, please try to tell us your top three things you wish to be addressed in our response. You will likely get more than you ask for, but we wish to understand your priorities.
: The effects of levels of overdose are the top priority, 2nd would be what else I can do do stop the pain, 3rd priority is what is the dosage that would cause a "real" overdose (vs what the label says) is an overdose).

2 comments:

DOC1 said...

So some initial thoughts regarding your question. First of all, it does sounds like you are treating 'heartburn' aka gastritis aka peptic ulcer disease. But you may not be.

Pain such as yours could have causes outside of the stomach and outside of excess stomach acid procuction. Surprisingly, the three things that come immediately to mind for me are your heart (pain from the heart is often mistaken for 'heartburn'), your pancreas (pancreatitis can cause this type of pain), and the gall bladder (which can cause this type of pain AND can cause pancreatitits).

The bottom line is that you need to see your physician and get this figured out. You could well have Helicobacter pylori infection.... the bacteria that causes ulcers in the stomach, and this is an easy fix. But if you are having pain from a heart problem this becomes, obviously, much more urgent.

The possibility of your pancreas being at fault and / or your gall bladder would be relatively easy to figure out with a few simple tests.

Please arrange to see your doctor about this as soon as you can.

As to the question about Calcium Carbonate, YES! You can get too much and the symptoms of this can be found HERE....

http://goo.gl/bf5Kq

Please let me know if you have any further quesions, and thanks for coming by.

DOC1 said...

No spam!